Thunderstorm Wind, Taylor
- When
- July 2, 4:35 PM CST
- Where
- Taylor County, 1 mi W of Blockton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.617, -94.483
A nearly stationary front extended northeast to southwest across the state. An outflow boundary was in place from previous convection and extended from low pressure in Kansas, across northern Missouri, into northern Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A nearly stationary front extended northeast to southwest across the state. An outflow boundary was in place from previous convection and extended from low pressure in Kansas, across northern Missouri, into northern Illinois. The airmass remained fairly unstable withtemperatures north of the outflow boundary in the 80s and dew points near 70. Sufficient heating took place over Missouri south of theoutflow boundary to erode the CIN that was in place. CAPE values reached 2000 to 4000 J/kg by the late afternoon with lifted indices around -6 C. Thunderstorms formed in the vicinity of the outflow boundary and drifted northeast. There was some shear in place with zero to 3 km shear in the 25 to 35 kt range. The storms became severe with several reports of three quarter to one inch diameter hail received. One of the storms produced high winds west of Blockton in Taylor County. The freezing level was quite high, limiting the hail size somewhat as it was in the 13,500 to 14,100 foot range. As was the case the previous day, there was considerable dry air in the lower levels. As a result, the LCL was in the 1200 to 1400 meter range and limited the potential for tornadic development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 2, 2:00 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT SUN JUL 2 2006 .DISCUSSION... CLOUDS AND LIGHT SHOWERS CONTINUED ACROSS CENTRAL AND SOUTHERN IOWA TODAY ALONG THE 850 MB CONVERGENCE ZONE. A COUPLE OF SFC BOUNDARIES ARE NOTED ON LATEST ANALYSIS WITH AN OUTFLOW BOUNDARY FROM LAST NIGHT DRAPED ACROSS NORTHERN MO AND A STALLED BOUNDARY OVER CENTRAL IA. A SHORT WAVE IS CURRENTLY MOVING ACROSS IA AND THE SUBSIDENCE REGION OF THIS IMPULSE IS BRINGING AN END TO THE SHOWERS AND A DETERIORATION OF THE CLOUD COVER OVER THE WEST CENTRAL PORTION OF THE STATE. FOR TONIGHT HAVE FOLLOWED MORE CLOSELY TO THE NAM SOLUTION FOR TONIGHT WITH THE 850 MB FRONT BEGINNING TO LIFT BACK NORTH TONIGHT OVER CENTRAL IA WITH ENHANCED ISENTROPIC LIFT ALONG THE 310K SFC AND BAND OF THETA-E ADVECTION. 850-300 MB MOST UNSTABLE CAPES OF 1000 J/KG LIFT INTO THE NORTHERN FORECAST AREA AFTER MIDNIGHT AND HAVE EXTENDED CHANCE POPS INTO THIS REGION. THE SEVERE THREAT APPEARS SIMILAR TO SATURDAYS WITH A FEW STORMS WITH LARGE HAIL AND 60 MPH WIND GUSTS POSSIBLE...THOUGH SFC INSTABILITY IS LOWER TODAY. THE WIND THREAT SHOULD DIMINISH BY MID TO LATE EVENING WITH THE SFC INVERSION BECOMING DIFFICULT TO PENETRATE. A WEAKER CAP WILL BE IN PLACE ON MONDAY AND WITH THE BOUNDARY STILL OVER THE AREA A SHORT WAVE ARRIVING AND RIGHT ENTRANCE REGION OF THE UPPER JET...SHOULD BE ABLE TO MAINTAIN CONVECTIVE CHANCES THROUGHOUT THE DAY ON MONDAY THEN GRADUALLY EXITING FROM NORTH TO SOUTH MONDAY NIGHT. HAVE MAINTAINED HIGHS A FEW DEGREES BELOW GUIDANCE ON MONDAY WITH EXPECTED CLOUD COVER. INTRODUCED POPS ACROSS THE FAR SOUTH ON TUESDAY WITH BOUNDARY LINGERING OVER NORTHERN MO WITH ANOTHER POTENT SHORT WAVE ARRIVING. CANADIAN HIGH PRESSURE IS STILL ON TRACK TO ARRIVE LATE TUESDAY AND WILL BE THE DOMINANT FEATURE THROUGHOUT THE EXTENDED. THE ARRIVAL OF UNSEASONABLY DRY DEWPOINTS WILL ALLOW FOR LARGE DIURNAL RANGES DURING THE PERIOD. HAVE NOT GONE AS COOL AS LAST WEEK AS RAINFALL WITH THE LATEST SYSTEM AND MATURATION OF CORN CROP AND INCREASING TRANSPIRATION SHOULD MODIFY INCOMING AIRMASS ENOUGH TO KEEP LOWS FROM FALLING INTO THE 40S. THE HIGH BEGINS TO MOVE TO THE SOUTHEAST TOWARDS THE END OF THE PERIOD RESULTING IN RETURN FLOW AND SLIGHTLY WARMER TEMPERATURES. NO PRECIPITATION EXPECTED DURING THE EXTENDED WITH THE ARRIVAL FRONTAL BOUNDARY BEYOND THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT SUN JUL 2 2006 IAZ004>007-015>017-023>028-033>039-044>050-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 350 PM CDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...ALONG AND NORTH OF STATE HIGHWAY 30. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS EVENING...AND WILL BECOME MORE NUMEROUS AFTER MIDNIGHT. THERE IS A LOW PROBABILITY OF A SEVERE STORM TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND MONDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS. SOME LOCALLY HEAVY RAINFALL AMOUNTS OF AN INCH OR SO ARE POSSIBLE...ESPECIALLY TOWARD THE HIGHWAY 30 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING. IAZ057>062-070>075-081>086-092>097-031100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 350 PM CDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTH OF STATE HIGHWAY 30. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS EVENING...WITH THUNDERSTORMS BECOMING MORE NUMEROUS AFTER SUNSET. A SEVERE STORMS IS POSSIBLE SOUTH OF U.S. HIGHWAY 34 THROUGH THE EARLY EVENING...AND OVER THE ENTIRE AREA TOWARD MIDNIGHT AND THROUGH THE NIGHT. SEVERE WEATHER WILL BE ISOLATED IN NATURE OVERNIGHT. HAIL UP TO 1.5 INCHES IN DIAMETER AND WINDS OF 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND MONDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS. SOME LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 8 PM THIS EVENING. REPORTS WOULD BE APPRECIATED THROUGH THE NIGHT...BUT ACTIVATION IS NOT LIKELY OVERNIGHT. SPOTTER ACTIVATION MAY BE NEEDED AGAIN MONDAY DURING THE LATE AFTERNOON AND EVENING HOURS.
The Des Moines radar (KDMX), 139 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516886, 5516887, 5516888, 5516889, 5516890, 5516891, 5516892, 5516893.